Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Completions and fibrations for topological monoids

Author: Paulo Lima-Filho
Journal: Trans. Amer. Math. Soc. 340 (1993), 127-147
MSC: Primary 55R35; Secondary 14C05, 55P10, 55R05, 55S15
MathSciNet review: 1134758
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that, for a certain class of topological monoids, there is a homotopy equivalence between the homotopy theoretic group completion $ {M^ + }$ of a monoid $ M$ in that class and the topologized Grothendieck group $ \tilde M$ associated to $ M$. The class under study is broad enough to include the Chow monoids effective cycles associated to a projective algebraic variety and also the infinite symmetric products of finite $ {\text{CW}}$-complexes. We associate principal fibrations to the completions of pairs of monoids, showing the existence of long exact sequences for the naïve approach to Lawson homology [Fri91, LF91a]. Another proof of the Eilenberg-Steenrod axioms for the functors $ X \mapsto {\tilde{SP}}(X)$ in the category of finite $ {\text{CW}}$-complexes (Dold-Thom theorem [DT56]) is obtained.

References [Enhancements On Off] (What's this?)

  • [DL59] A. Dold and R. Lashof, Principal fibrations and fibre homotopy equivalence of bundles, Illinois J. Math. 3 (1959), 283-305. MR 0101521 (21:331)
  • [DT56] A. Dold and R. Thom, Quasifaserungen und unendliche symmetrische produkte, Ann. of Math. (2)67 (1956), 230-281. MR 0097062 (20:3542)
  • [Fri91] E. Friedlander, Algebraic cycles, Chow varieties and Lawson homology, Compositio Math. 77 (1991), 55-93. MR 1091892 (92a:14005)
  • [FL] E. Friedlander and H. B. Lawson, Jr., A theory of algebraic cocycles, Ann. of Math. (to appear).
  • [FM91] E. Friedlander and B. Mazur, Filtrations on the homology of algebraic varieties, preprint, 1991. MR 1211371 (95a:14023)
  • [Ful84] W. Fulton, Intersection theory, Springer-Verlag, Heidelberg, 1984. MR 732620 (85k:14004)
  • [Hir75] H. Hironaka, Triangulation of algebraic sets, Proc. Sympos. Pure Math., vol. 29, Amer. Math. Soc., Providence, R.I., 1975, pp. 165-185. MR 0374131 (51:10331)
  • [Hoy66] W. Hoyt, On the Chow bunches of different projective embeddings of a projective variety, Amer. J. Math. 88 (1966), 273-278. MR 0200271 (34:170)
  • [Law89] H. B. Lawson, Jr., Algebraic cycles and homotopy theory, Ann. of Math. (2) 129 (1989), 253-291. MR 986794 (90h:14008)
  • [LF89] P. C. Lima-Filho, Homotopy groups of cycle spaces, Ph.D. thesis, SUNY, Stony Brook, N.Y., 1989.
  • [LF91a] -, Lawson homology for quasiprojective varieties, Compositio Math. 77 (1991).
  • [LF91b] -, On the generalized cycle map, Chicago, 1991.
  • [May72] J. P. May, The geometry of iterated loop spaces, Lecture Notes in Math., vol. 271, Springer-Verlag, Berlin and New York, 1972. MR 0420610 (54:8623b)
  • [May75] -, Classifying spaces and fibrations, Mem. Amer. Math. Soc. 155 (1975). MR 0370579 (51:6806)
  • [Mil57] J. W. Milnor, The geometric realization of a semi-simplicial complex, Ann. of Math. (2) 65 (1957), 357-362. MR 0084138 (18:815d)
  • [Mil67] J. Milgram, The bar construction and abelian $ h$-spaces, Illinois J. Math. 11 (1967), 242-250. MR 0208595 (34:8404)
  • [MS76] D. McDuff and G. Segal, Homology fibrations and the group completion theorem, Invent. Math. 31 (1976), 279-284. MR 0402733 (53:6547)
  • [Qui] D. Quillen, The group completion of a topological monoid, unpublished.
  • [Qui73] -, Higher algebraic $ K$-theory, Lecture Notes in Math., vol. 341, Springer-Verlag, New York, 1973, pp. 85-147. MR 0338129 (49:2895)
  • [Sam55] P. Samuel, Methodes d'algebre abstrait en geometrie algebrique, Springer-Verlag, Heidelberg and New York, 1955. MR 0072531 (17:300b)
  • [Seg74] G. Segal, Categories and cohomology theories, Topology 13 (1974), 193-312. MR 0353298 (50:5782)
  • [Sha74] I. Shafarevich, Basic algebraic geometry, Springer-Verlag, New York, 1974. MR 0366917 (51:3163)
  • [Ste51] N. Steenrod, The topology of fiber bundles, Princeton Univ. Press, Princeton, N.J., 1951. MR 0039258 (12:522b)
  • [Ste67] -, A convenient category of topological spaces, Michigan Math. J. 14 (1967), 133-152. MR 0210075 (35:970)
  • [Whi78] G. W. Whitehead, Elements of homotopy theory, Graduate Texts in Math., vol. 61, Springer-Verlag, New York, 1978. MR 516508 (80b:55001)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55R35, 14C05, 55P10, 55R05, 55S15

Retrieve articles in all journals with MSC: 55R35, 14C05, 55P10, 55R05, 55S15

Additional Information

Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society